Spontaneous reports to the National Registry of Drug-Induced Ocular Side Effects and case reports in the literature suggest an association between bortezomib use and chalazia.
To our knowledge, there have been 24 reports of bortezomib-associated chalazia. Fourteen reports were collected from the National Registry of Drug-Induced Ocular Side Effects. These reports originated at the US Food and Drug Administration’s Adverse Event Reporting System or at the World Health Organization’s Uppsala Monitoring Centre. An additional 10 case reports were found in the literature. The mean age of the 24 patients was 61 years (age range, 37-79 years), 8 were female and 11 were male (the sex was unknown in 5), and the mean duration of bortezomib therapy before the onset of chalazia was slightly more than 3 months (range, 26-428 days; mean, 98 days). Chalazia were usually multiple and involved the upper eyelid. Recommendations for the bortezomib dosages were within the package insert. Most patients were receiving multiple medications. There were 8 positive dechallenge case reports and 3 positive rechallenge case reports.
Conclusions and Relevance
Using the World Health Organization’s classification for adverse drug reactions, the association between bortezomib use and chalazia is classified as possible. This conclusion is based on the finding that chalazia improved or resolved in most patients when bortezomib was discontinued, the temporal relationship between initial administration of bortezomib and chalazia onset, and the positive dechallenge and rechallenge data.